Connecticut, 2003

Strong Wind in Connecticut, February 23, 2003

February 23, 2003 · NWS BOX · 1 event in 1 county or zone

Strong winds brought down power lines and knocked out electrical service to customers in Avon, Canton, and Simsbury. In all, about 6,000 customers were left without power.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Strong winds brought down power lines and knocked out electrical service to customers in Avon, Canton, and Simsbury. In all, about 6,000 customers were left without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 23, 8:25 PM EST, 35 minutes earlier.

Area forecast discussion, Feb 23, 8:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
825 PM EST SUN FEB 23 2003

UPDATED ZFP TO REMOVE MNTN OF PCPN AND FRESHEN WORDING FOR TNGT.

STG WNDS TAKING HOLD THRUT FA ATTM WITH ADVY CRIT ALREADY REACHED AT
BDL/BAF/FIT/ORH/MQE/ACK...AND SHUD OCCUR IN NXT FEW HRS AT SVRL
OTHER LOCS AS MXG LYR DEEPENS.  IMPRESSIVE PRES RISES OVR ERN NY AND
WRN NEW ENG ACCORDING TO LAPS WITH 8-9 MB RISES PAST 3HRS  THIS WL
SHIFT OVR FA BY MIDNGT AND ALLOW STGR WNDS TO AFFECT FA.

UPDATED CWF ERLR TO UPSHIFT TO GALES IN BOS HARBOR AND NARR BAY.
NOTED WNDS 45KT 44008 AND 41 KT 44018...WHILE UPSTREAM BUOYS
INDCTG GUSTS 48KT ALSN6...47KT 44025 AND 43KT 44017.  NARR BAY PORTS
SHOWG PEAK WNDS 27-31KT ATTM.

WL PRBLY RUN ANOTHER UPDATE LATER TO CLEAR SOME OF THE WIND ADVY
AREAS AS WE XPCT WNDS TO DIMINISH (MNLY WRN ZNS) BEFORE MIDNGT.
AM ALSO PLANNING TO HAVE SUMMARY OF PEAK WND REPORTS IN PNSBOX BY
930-10 PM.

.BOX...
CT...WIND ADVY TNGT ZNS 2>4.
MA...WIND ADVY TNGT ZNS 2>024.
NH...WIND ADVY TNGT ZNS 11-12
RI...WIND ADVY TNGT ZNS 1>7.
MARINE....GALES ALL WTRS.

JWD/AED
Hazardous weather outlook, Feb 23, 6:25 AM EST, 14 hours 35 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-241115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
625 AM EST SUN FEB 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...
...TODAY...
A FLOOD WATCH REMAINS IN EFFECT FOR SOUTHERN MASSACHUSETTS...SOUTH
OF THE MASSACHUSETTS TURNPIKE EXCEPT FOR CAPE COD...NORTHERN
CONNECTICUT AND RHODE ISLAND THROUGH 11 AM.  A DENSE FOG ADVISORY IS
IN EFFECT FOR CENTRAL AND EASTERN MASSACHUSETTS...EXCEPT CAPE COD...
AND RHODE ISLAND...ALSO THROUGH 11 AM.  A WIND ADVISORY IS IN EFFECT
FOR WASHINGTON COUNTY RHODE ISLAND...INCLUDING BLOCK ISLAND...AS
WELL AS CAPE COD AND THE ISLANDS FOR THIS AFTERNOON.

LOW PRESSURE WILL MOVE ACROSS NORTHERN NEW ENGLAND TODAY.  AN AREA
OF MODERATE TO HEAVY RAINFALL...WITH SCATTERED THUNDERSTORMS...WILL
MOVE ACROSS THE REGION BY EARLY THIS AFTERNOON.  IF THE RAIN FALLS
HEAVILY ENOUGH...SOME AREAS IN THE FLOOD WATCH COULD SEE SOME
FLOODING.  SOME SMALL RIVERS AND STREAMS...ESPECIALLY THOSE THAT ARE
BLOCKED WITH ICE...COULD ALSO GO OVER THEIR BANKS THIS MORNING.

ONCE THE RAIN ENDS...WEST TO NORTHWEST WINDS WILL QUICKLY INCREASE
LATER THIS AFTERNOON.  WINDS WILL INCREASE TO OVER 30 MPH ON CAPE
COD AND THE ISLANDS...AS WELL AS SOUTHERN WASHINGTON COUNTY...THIS
AFTERNOON.

...TONIGHT...
A HIGH WIND WATCH IS IN EFFECT FOR WORCESTER...SUFFOLK...EASTERN
NORFOLK COUNTIES IN MASSACHUSETTS...WASHINGTON COUNTY RHODE
ISLAND...AND CAPE COD AND THE ISLANDS FOR TONIGHT.

AS THE STRONG LOW MOVES AWAY INTO EASTERN CANADA...NORTHWEST WINDS
WILL INCREASE FURTHER TONIGHT.  IN THE WATCH AREA...WINDS ARE
EXPECTED TO INCREASE TO 30 TO 40 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

MONDAY AFTERNOON AND NIGHT...
A WEAK LOW PRESSURE AREA WILL QUICKLY MOVE ACROSS THE REGION WITH A
CHANCE OF SNOW SHOWERS.  NO HAZARDOUS WEATHER IS EXPECTED.

LATE THURSDAY INTO FRIDAY...
A MIXED BAG OF WEATHER IS POSSIBLE LATE THURSDAY AND FRIDAY AS LOW
PRESSURE MOVES SOUTH OF NEW ENGLAND.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
TODAYS RAINFALL AND ANY POSSIBLE FLOODING...AND TONIGHTS WINDS.  BE
PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

VALLIER-TALBOT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Hartford

When
February 23, 9:00 PM EST to 11:30 PM EST
Where
Hartford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340423.